MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0306
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/30/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.\.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using a penumbra smart coil (smart coil), penumbra smart coil detachment handles (handles), non-penumbra coils, and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous, calcified, and narrowed.During the procedure, the physician placed two non-penumbra coils into the target location using the microcatheter.The physician then advanced a smart coil into the target location using the microcatheter and attempted to detach it using a handle; however, the smart coil failed to detach after two attempts.Subsequently, the physician attempted to detach the smart coil using a new handle; however, the smart coil failed to detach after two attempts.Consequently, the physician attempted to detach the smart coil using forceps but was unsuccessful.Therefore, the smart coil was removed.The procedure was completed using five other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil confirmed that the embolization coil was intact with its pusher assembly.Evaluation also revealed that the pet lock was separated on the proximal end of the pusher assembly, but not completely retracted.The root cause of this could not be determined.Further evaluation revealed that, during the functional test, the smart coil was unable to be detached using both returned handles and a demonstration handle.Further evaluation also revealed coagulated blood inside the ddt and a kink in the pusher assembly.This damage was incidental to the reported complaint.The coagulated blood inside the ddt likely occurred post-procedure.The kink in the pusher assembly may have occurred during the procedure.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the detachment issue.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12256964
Report Number3005168196-2021-01702
Device Sequence Number4847651
Product Code HCG
UDI-Device Identifier00814548015781
UDI-Public00814548015781
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/15/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2025
Device Model Number400SMTHXSFT0306
Device Catalogue Number400SMTHXSFT0306
Device Lot NumberF101702
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/05/2021
Supplement Date Received by Manufacturer08/16/2021
Initial Report FDA Received Date07/30/2021
Supplement Report FDA Received Date09/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005